The occurrence of hematologic side-effects resulting from the use of vancomycin is rare. Prior to this report, vancomycin-induced neutropenia was believed to be due to a hypersensitivity reaction since antibodies directed against circulating neutrophils have been discovered in the serum of some patients. We demonstrate suppression of hematopoietic bone marrow progenitor cells in a patient experiencing vancomycin-induced neutropenia after an autologous hematopoietic stem cell transplantation for multiple myeloma. A bone marrow (BM) specimen obtained at the time of neutropenia demonstrated direct suppression of progenitor cell growth in vitro when vancomycin was added at increasing concentrations (1, 10 and 50 μg/ml). No such trend was noted in a BM sample from the same patient obtained 11 months prior to transplantation and a normal control BM. The decrease in the total number of colony-forming units (CFU) was statistically significant at all the dose levels of vancomycin when compared to the number of CFU in the baseline BM sample (P < 0.05). The myeloid maturation arrest observed in the bone marrow sample obtained during the period of neutropenia and the dose dependent growth inhibition by vancomycin observed in vitro suggest a novel nonimmune mechanism of hematologic effects due to suppression of bone marrow progenitor cell growth.
- Autologous stem cell transplantation
- Drug-induced neutropenia
- Multiple myeloma
ASJC Scopus subject areas